Kansas, 2022

Winter Storm and High Wind in Kansas, March 22, 2022

March 22, 2022 · NWS GID · 3 events in 3 counties and zones

A strong storm system brought cold rain, wet snow, and strong winds to north central Kansas during the early morning and daytime hours of March 22nd. A potent, neutral to negatively tilted upper trough tracked south of the local area, generally from southern Kansas and northern Oklahoma into Missouri.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong storm system brought cold rain, wet snow, and strong winds to north central Kansas during the early morning and daytime hours of March 22nd. A potent, neutral to negatively tilted upper trough tracked south of the local area, generally from southern Kansas and northern Oklahoma into Missouri. This placed north central Kansas within the northern semi-circle of the storm system and under a broad swath of deformation precipitation, which was much needed after a fairly dry winter. For the most part, temperatures remained just warm enough to keep most of the precipitation as a rain and snow mix, or just a cold rain. However, between 2AM CST and 11AM CST, rain was able to change over to mostly wet snow across far southern portions of Rooks and Osborne counties. In fact, a Cooperative Observer a few miles west-northwest of Plainville recorded a snow amount of 6.7 inches. Other observations around the Plainville area were generally 3 to 6 inches. Most of Osborne County likely only received a trace to 1 inch of snow, but the far southwest corner of the county received 1 to 3 inches. Another aspect of the strong storm system was high wind gusts. Wind gusts over 45 MPH were common, especially during the daytime hours of the 22nd, and there was even one measured wind gust as high as 58 MPH in Jewell County. As a result of the combination of strong wind, wet snow, and ice, a local utility company stated that the Osborne service area sustained significant damage to power lines and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 21, 11:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 11:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1230 AM CDT Tue Mar 22 2022

.DISCUSSION...(This evening through Monday)
Issued at 320 PM CDT Mon Mar 21 2022

Biggest forecast challenges and efforts will revolve around the
winter weather system moving through tonight into Tuesday morning.

Deepening upper level trough will provide some short-term strong
synoptic lift overnight into very early Tuesday morning. Hi-res
models are advertising a transition to snow tonight in a band on the
northwest side of the surface low treking through Kansas into
Missouri. Given the strong cold air advection, and potential
moderate to strong intensity of precip rates which would help
encourage a transition to snow, we could accumulate a few inches
in a relatively short period of time. Not as worried by advertised
snow amounts from models, as models tend to drastically
overestimate snowfall for scenarios of liquid precip onset and
very strong winds. The bigger concern, however, is visibility as
the snow falls with winds this strong. A Winter Weather Advisory
seems prudent as the HRRR and RAP indicate that we could be
pushing gusts in the High Wind realm.

Being this late in the season, we could get warm enough Tuesday
morning to transition precip type back to rain before ending. Again,
snow amounts should not be much more than a few inches, given the
initial liquid precip and strong winds, and blowing snow (after the
snow has reached the ground) is not a huge concern, given these
conditions of a wet, warm surface for snow to cling to, and given
how wet the snow is anticipated to be.

Precip should end by late afternoon/early evening Tuesday as the
system pulls east. Models are advertising a closed low in the base
of the aforementioned trough that could keep at least some light
precip over our CWA (especially east), as the trough axis slows down
during its trek east.

After Wednesday, a dry period with moderating temperatures is in
store as the upper level ridge to the west edges east over time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Mar 22 2022

MVFR to IFR conditions are expected for the rest of the night as
rain changing to snow impacts the area.  Low ceilings and reduced
visibilities are expected in areas receiving snowfall.  Some low-
level wind shear is expected at both terminals through sunrise.
Northerly winds remain strong through the overnight, with sustained
winds around 20-25kts and gusts to 40kts possible.  Snow transitions
over to rain around mid-morning with visibilities and ceilings
improving to VFR by 17Z.  Windy conditions will impact both
terminals through the afternoon and into early evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 1 PM CDT this afternoon for NEZ041-
     047>049-061>064-073>077-082>087.

KS...Winter Weather Advisory until 1 PM CDT this afternoon for
     KSZ005>007-017>019.

&&

DISCUSSION...Heinlein
AVIATION...Wekesser
Hazardous weather outlook, Mar 21, 6:02 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
702 PM CDT Mon Mar 21 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
230015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
702 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Winter Weather Advisory for snow and very gusty winds is in
effect for most of the outlook area tonight after 1 am along and
south of a line from Arapahoe to Kearney to Fullerton Nebraska.
This includes all of the tri-cities area and portions of north
central Kansas. Please refer to the Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Weather Advisory for snow and very gusty winds is in
effect for most of the outlook area Tuesday before 1 PM along and
south of a line from Arapahoe to Kearney to Fullerton Nebraska.
This includes all of the tri- cities area and portions of north
central Kansas. Please refer to the Winter Weather Advisory for
details.

Expect north wind gusts of 45 to 55 mph all day Tuesday.

Near critical fire weather conditions are expected Tuesday
afternoon along and west of a line from Ord to Arapahoe. Gusty
winds and low relative humidity values will result in concerns
for fire weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Rooks

When
March 22, 2:00 AM CST to 11:00 AM CST
Where
Rooks forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

While much of the county ended with a trace up to three inches of snow, portions of southern Rooks County, especially in the Plainville area, had three to six inches of snow. One isolated higher amount of 6.7 inches was recorded by the Cooperative Observer located four miles west-northwest of Plainville. Wind gusts over 45 MPH were common across the area.

Winter Storm, Osborne

When
March 22, 2:00 AM CST to 11:00 AM CST
Where
Osborne forecast zone
Property damage
$200,000
Reported by
Utility Company
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Much of the county likely saw only a trace to an inch of snow, but far southwestern portions of the county ended up with totals of one to three inches. A CoCoRaHS observer located seven miles north-northeast of Natoma recorded a total of 3.0 inches. The local utility company stated that the Osborne service area received significant damage from the combination of strong winds, snow, and ice, which resulted in many downed lines and broken poles. Wind gusts over 45 MPH were common across the area.

High Wind, Jewell

When
March 22, 7:53 AM CST
Where
Jewell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded by a mesonet station located in Randall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007849, 1007850, 1006387.